Skip to content

Metformin and diarrhoea

The other day I asked on Diabetic South Africans if anyone had any diabetes questions for us to ask our experts – and the questions came flooding in! But one of the most repeated ones was about metformin and diarrhoea… It seems that so many people struggle with it, and it’s making their lives miserable. Some people even said they didn’t want to take their metformin because of the diarrhoea! But metformin is an essential medication for many Type 2 diabetics.

Metformin and diarrhoea: what to do

So I asked Prof Joel Dave, the endocrinologist (diabetes specialist) on our Panel of Experts, for some advice. He agreed that diarrhoea or stomach upsets are a common side-effect of metformin, and had a few suggestions to offer. He said:

Gastrointestinal symptoms (diarrhoea or upset tummy) are well recognised side-effects of metformin.  Some people are completely intolerant and have to stop the drug. 

Can try:

Taking metformin with meals or immediately after    

Taking a lower dose

Taking the long-acting form of metformin (not available in the state sector)

Prof. Joel Dave, endocrinologist

So essentially, the advice is to first try taking it with meals. If that doesn’t help, speak to your doctor about a lower dose. And if that doesn’t work, try switching to a different form of metformin.

All kinds of diabetes questions

Join Diabetic South Africans for more helpful advice on how to live well with diabetes – together.

Published inFast Facts

5 Comments

  1. Clifford Clifford

    I have had diarrhea for over 40 years and I am convinced that I was Type II diabetic over the same period. Strange that 6 years ago I was diagnosed as a diabetic, and since taking Metformin my diarrhea has stopped completely.

    • 40 years! How amazing that you’ve coped for that long… So glad it’s finally stopped.

  2. PATRICK PATRICK

    Use the XR 1000 mg version= 2 tabs per day with evening meals/ Seems to work OK but every now and again I get caught out in traffic! Its an awful predicament.

  3. Peter Dick Peter Dick

    Had been using metformin for over ten years but no side effect, especially diarrhoea

  4. Josie Josie

    My tummy is always upset with lot of fart

Leave a Reply

Your email address will not be published. Required fields are marked *